Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 7:42 PM CDT for Winona County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 30, 2018, 8:05 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Winona County, MN
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
289
WUUS53 KARX 010042
SVRARX
MNC169-010130-
/O.NEW.KARX.SV.W.0063.180701T0042Z-180701T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
742 PM CDT SAT JUN 30 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Winona County in southeastern Minnesota...
* Until 830 PM CDT.
* At 742 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Plainview to Altura to
Lewiston, moving north at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. Wind gusts to 70 mph have been
reported in St. Charles.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Winona, Rollingstone and Goodview around 755 PM CDT.
Fountain City around 800 PM CDT.
Other locations impacted by these severe thunderstorms include Utica,
Minnesota City, Elba, Minneiska and Beaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9208 4419 9186 4416 9180 4413 9173
4410 9171 4410 9168 4407 9166 4403 9159
4401 9146 4399 9143 4396 9208
TIME...MOT...LOC 0042Z 199DEG 39KT 4410 9206 4404 9194 4398 9187
HAIL...<.75IN
WIND...70MPH
$$
Lawrence1 follow-up statement
685
WWUS53 KARX 010105
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
805 PM CDT SAT JUN 30 2018
MNC169-010115-
/O.CAN.KARX.SV.W.0063.000000T0000Z-180701T0130Z/
Winona MN-
805 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINONA COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4419 9208 4419 9186 4416 9180 4413 9173
4410 9171 4410 9168 4407 9166 4403 9159
4401 9146 4399 9143 4396 9208
TIME...MOT...LOC 0103Z 199DEG 39KT 4432 9195 4426 9183 4420 9176
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:32 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 30, 7:32 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 732 PM CDT Sat Jun 30 2018 .UPDATE... Issued at 732 PM CDT Sat Jun 30 2018 Heat headlines were allowed to expire at 700 PM as showers and thunderstorms across the area have resulted in temperatures falling dramatically. The heat threat has ended. Showers and thunderstorms will continue through the evening, some of which may be severe with the primary threat being damaging wind. && .SHORT TERM...(Late Afternoon through Sunday) Issued at 240 PM CDT Sat Jun 30 2018 Ready for relief from the heat? We can see it not that far away, in the wake of a cold front currently draped from the western U.P of Michigan down through northwest Iowa as of early afternoon, though in spots "augmented" by remnants of outflow from earlier upstream convection. That boundary is the main focus for convective chances through tonight, combined with added forcing from a stronger upper wave working east out of Wyoming at the moment and expected to lift just to our west on Sunday. Plenty of heat and humidity in place ahead of that cold front right now, with the current Heat Advisory for western areas and Excessive Heat Warnings farther east working out quite well. That heat/humidity is also contributing to 2500- 3500+ J/kg MLCAPE, though held back for the moment by lingering low level inhibition per current satellite trends and forecast soundings. Things should change roughly 20-21Z with persistent hints we'll erode the remaining cap. Overall shear honestly isn't terribly great, with recent RAP runs backing away even more from 0-3km shear, only showing around 20-25 knots and limited deeper layer shear. However, with modest mid level lapse rates, the noted degree of instability, and impressive DCAPE profiles of 1500+ J/kg, still think we're in line to see at least a handful of stronger line segments with a good wind threat. Despite overall storm motion to the north/northeast, get the feeling that outflow will help propagate storms farther east a bit quicker than earlier expected, so will have to watch near-term trends as any "stalling" will result in training convection and possible flooding concerns. Do have some concerns for additional convection developing this evening and tonight on the nose of a strong low level jet/moisture transport signal pointed into northeast Iowa and southern Minnesota ahead of the above-mentioned approaching upper wave. Exactly where and how widespread additional convection becomes remains in question, but have "upped" our messaging in that fashion given PWAT values around 2 inches or better and warm cloud depths pushing 4km or better (great heavy rain indicators). At the moment, confidence honestly still not high enough to warrant any time of Flash Flood Watch given the remaining uncertainties about how widespread any flood threat would be, but will watch trends this evening closely. The upper wave should lift north of the area by Sunday afternoon, swinging a cold front through the area. 12Z guidance looking just a touch slower getting that boundary out of our eastern areas, so will have to watch that we don't end up with a sneaky stronger storm or two given much more robust low and deep layer shear. That risk is certainly much higher just east of our area into eastern Wisconsin, with the bigger story being a return to notably cooler conditions (though still quite a bit humid) with added clouds and occasional showers. .LONG TERM...(Sunday Night through Saturday) Issued at 240 PM CDT Sat Jun 30 2018 Most of the rain should be out of the area by Sunday night, but could see a few lingering showers in far eastern portions of the forecast area. Otherwise, models remain in good agreement regarding the general pattern through the work week with upper level ridging working back into the area and various weak shortwave troughs bringing precip chances. Unfortunately, very little model agreement on timing and placement of these shortwaves, so confidence in precipitation forecast for the work week is rather low, though given weak nature of the shortwaves, not expecting any periods of widespread rain. Looking at temperatures, we'll be heating back up as the ridging builds in. At this point, 925 mb temperatures look to be the warmest on Wednesday (around 25-27 C), so could see highs back into the 90s in many spots, pending clouds and precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 30 2018 Challenging aviation forecast with multiple lines of showers and thunderstorms through at least midday Sunday. Don't want to litter the entire period with thunder chances, so multiple updates are possible. Current focus is on line of thunderstorms just west of KRST. Expect at least MVFR reductions as it moves through with gusty west-northwest winds. This line should also impact KLSE by 01.01Z. Later into the evening, expect mostly showers, but some additional thunderstorms are possible. Convective chances even more uncertain into Sunday. Away from thunderstorms, winds will generally be light with a southerly component, turning more to the west-southwest late in the period. && .HYDROLOGY... Issued at 240 PM CDT Sat Jun 30 2018 Watching convective trends the next handful of hours with slower storm motions anticipated as low level shear vectors support some potential training of storms out ahead of a slow-moving cold front. Confidence still not high enough to warrant a Flash Flood Watch just yet, but can't rule out some localized flash flooding where/if any storms train over the same areas. The atmosphere is quite juicy, and rainfall rates of 2-3 inches per hour or even more are possible with any storms. Have maintained the ESF and web graphics to highlight the rain potential and will watch near-term trends closely into the evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Rogers SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 544 AM CDT Sat Jun 30 2018 IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100- Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight An Excessive Heat Warning remains in effect through 7 pm. Heat indices will top out between 100 and 110 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033- 011100- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory remains in effect through 7 pm. Heat indices will top out between 95 and 105 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DAS
In the hours before
Local storm report, Jun 30, 6:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/30/2018 M54 MPH OLMSTED MN ASOS
&&
SHEALocal storm report, Jun 30, 6:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 NNW BIG SPRING 43.71N 89.67W
06/30/2018 ADAMS WI LAW ENFORCEMENT
TIME ESTIMATED. TREES AND POWER LINES
DOWNED.
&&
DBLocal storm report, Jun 30, 7:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 S PRESTON 43.64N 92.08W
06/30/2018 M47 MPH FILLMORE MN AMATEUR RADIO
&&
SHEALocal storm report, Jun 30, 7:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LANESBORO 43.72N 91.97W
06/30/2018 FILLMORE MN FIRE DEPT/RESCUE
TREES DOWN IN TOWN
&&
SHEASpecial weather statement, Jun 30, 7:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018
MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...
At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.
Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!
The storms will be near...
Caledonia and Houston around 740 PM CDT.
Arcadia around 745 PM CDT.
Independence around 750 PM CDT.
Whitehall, Brownsville and Hokah around 755 PM CDT.
Stoddard and Blair around 800 PM CDT.
Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.
LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
4460 9119 4367 9108 4350 9136 4351 9203
4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172
BaumgardtLocal storm report, Jun 30, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70 MPH WINONA MN EMERGENCY MNGR
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 57 min |
| Jun 30, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 30 min |
| Jun 30, 7:32 PM CDT | Special Weather Statement | ARX | Houston, Wabasha, Winona | 73 min |
| Jun 30, 8:09 PM CDT | Areal Flood Advisory | ARX | Winona | 51 min |
| Jun 30, 9:23 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 22 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.